Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 4:35 PM MDT for Emery County, Utah. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2005, 4:35 PM MDT (22:35 UTC)
- Expired
- Aug 16, 2005, 5:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Emery County, UT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:00 PM MDT | HAIL 1.75 | 20 Sw Green River, UT | HAIL UP TO GOLFBALL SIZE COVERING HIGHWAY 24 WAS REPORTED 20 MILES SOUTHWEST OF GREEN RIVER. HAIL WAS REPORTED TO BE UP TO 3 INCHES DEEP IN PLACES AND CAUSED SEVERAL CARS TO SLIDE OFF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 162237 SVRSLC UTC015-162330- /O.NEW.KSLC.SV.W.0071.050816T2235Z-050816T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 435 PM MDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMERY COUNTY IN UTAH THIS INCLUDES THE CITY OF GREEN RIVER * UNTIL 530 PM MDT * AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 28 MILES SOUTHWEST OF GREEN RIVER...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 24 NEAR INTERSTATE 70 BY 450 PM MDT 10 MILES SOUTH OF GREEN RIVER BY 500 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3899 11071 3868 11073 3881 11019 3918 11011 $$ SEAMAN
2 follow-up statements
000 WWUS55 KSLC 162257 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 456 PM MDT TUE AUG 16 2005 UTC015-162330- /O.CON.KSLC.SV.W.0071.000000T0000Z-050816T2330Z/ EMERY UT- 456 PM MDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR EAST CENTRAL EMERY COUNTY... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES SOUTHWEST OF GREEN RIVER...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN EMERY COUNTY INCLUDING THE HIGHWAY 24 CORRIDOR SOUTH OF GREEN RIVER THROUGH 530 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 3898 11059 3870 11063 3881 11019 3918 11011 $$ SEAMAN
000 WWUS55 KSLC 162313 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 512 PM MDT TUE AUG 16 2005 UTC015-162330- /O.CON.KSLC.SV.W.0071.000000T0000Z-050816T2330Z/ EMERY UT- 512 PM MDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR EAST CENTRAL EMERY COUNTY... AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF GREEN RIVER...MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3898 11059 3870 11063 3881 11019 3918 11011 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 140 PM MDT TUE AUG 16 2005 .SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY OUT IN THE SOUTH. && .DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES. EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH AS INTERSTATE 80. AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHERN UT. AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER 90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL CONVECTION OVER FAVORED HIGHER TERRAIN AREAS. && .HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT WEDNESDAY. && .AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS THROUGH THE EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 315 PM MDT TUE AUG 16 2005 UPDATED AND CORRECTED DATE REFERENCE UTZ003>006-008>021-171200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE... TODAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH THIS EVENING AND THEN DECREASE. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001-002-007-WYZ021-171200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING- WASATCH MOUNTAINS I-80 NORTH- 315 PM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND NORTHERN PORTION OF THE AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:22 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 40 min |
| Aug 16, 5:01 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 59 min |
| Aug 16, 5:25 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 65 min |
| Aug 16, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.